A case study published in the British Journal of Dermatology (January 2019) suggests that physicians performing hand rejuvenation treatments with calcium hydroxylapatite (CaHA, Radiesse) fillers should inform patients that treatment may exacerbate carpal tunnel syndrome symptoms. Researchers J.L. Feig, et al, recounted the case of a 66-year-old female patient who presented with acute exacerbation of median nerve compression symptoms at the wrist following injection with CaHA for hand rejuvenation.
Prior to the treatment, the patient had a history of intermittent paresthesia in the thumb, index ﬁnger, long ﬁnger and radial ring ﬁnger. Two days after receiving 1-5 mL injection of the ﬁller into the dorsum of each hand using the tenting method, she experienced signiﬁcant swelling of the dorsum of the left hand. One week later, she reported increased paresthesia and pain in her median digits and nocturnal symptoms of neuralgic pain in her hand.
Examination revealed weakness in thumb opposition, a positive Tinel’s sign, a positive Phalen’s test with median digit tingling and a positive Durkan’s carpal compression test with median ﬁnger paresthesia. Treatment included behavior modiﬁcation, night wrist splinting and topical application of class 1 corticosteroid (clobetasol) and diclofenac 3% gel (under occlusion). Hand swelling, pain, paresthesia and nocturnal symptoms returned to baseline two months after the CaHA injections.
Based on the timing of the injections and the progression of carpal tunnel symptoms, the authors posited that postprocedure edema of the dorsal hand likely exacerbated the patient’s existing compressive median neuropathy. “Alternatively, the CaHA microparticles may also exert effects on the contents of the carpal tunnel, via local diffusion or systemic uptake,” they wrote. “Additional work is needed to delineate the cell types and inﬂammatory pathways involved in the host response to CaHA.”
Image copyright Getty Images